A reader asks:

First, I love the site and find it to be the most valuable source of information on Seasonal Affective Disorder (SAD). Also, the assessments have been a great help in getting discussions started with my doctor. Please keep up the good work!

Second, here is my question: I have been using my light box for three days for 30 minutes at the time recommended by the CET assessments. Some folks have reported near-instant improvement; but that’s not what I’m experiencing. I am still very tired and run down by early afternoon, just as I was before the therapy began.

When should I consider a dose change? I guess a dose change would mean using the light for longer than 30 minutes. What are your recommended increments for increased dosage, and is there an amount of light time that could actually be TOO long?

Answer:

First, we are grateful for your kind words — that’s what keeps us going!

Second, as for dosing, your decision depends on several individual factors, so it is hard to generalize. (You may need expert clinical guidance to arrive at a solution.)

Starting at 10,000 lux for 30 minutes delivers what we would call a “medium” dose of light, which proves successful for about 75 percent of people who ultimately respond to light. Three days of treatment is very short, and many people who will ultimately respond at 30 minutes will not notice distinct improvement until seven to ten days have passed. If by then the response is insufficient, you can try a 45-minute session for about five days.

Almost no one uses 10,000 lux light for more than 60 minutes. For a 60-minute session, we recommend standing up and stretching for a couple of minutes at halftime, then continuing.

Always keep in mind the possibility of light overdose as you increase the length of your sessions, for example, the start of agitation, nausea or headache part way into the session. If these symptoms occur, you can expect them to calm down after several hours, and you will have learned a lesson about the limits of light exposure you can take.